Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 7, 2019

August 7, 2019 · NWS CTP · 1 event in 1 county or zone

Scattered showers and storms developed in a moderate CAPE, moderate shear environment ahead of an approaching cold front during the afternoon of August 7, 2019. One of these storms produced wind damage in Lebanon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and storms developed in a moderate CAPE, moderate shear environment ahead of an approaching cold front during the afternoon of August 7, 2019. One of these storms produced wind damage in Lebanon County.

A weak trough of low pressure pushing into a seasonably warm airmass was enough to generate scattered storms across central Pennsylvania during the afternoon of August 2, 2019, and a couple of these storms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 5:49 AM EST, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 5:49 AM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
649 AM EDT Wed Aug 7 2019

.SYNOPSIS...
Higher moisture/humidity will settle in through Thursday. A
strong cold front will move in from the west on Wednesday and be
followed by a second cold front on Thursday. Cooler and drier
air is expected for the end of the week under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper trough slowly plodding through the Great Lakes region will
keep scattered showers and thunderstorms across central
Pennsylvania today as we will remain on the east side of the
trough.

While showers and thunderstorms decreased in intensity
overnight, coverage remained in tact. Expect current areas of
precipitation to increase in coverage as the day goes on. Latest
SPC continues a marginal risk through the eastern half of
central PA and SLGT risk for the SErn counties. Maxes on Wed
will be dependent on how much sun can break through, and how
fast the convection in the east develops. Will keep on with 70s
NW half and upper 80s in the SE.

Areas of patchy fog are likely through sunrise.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The unsettled pattern will continue into Thursday as another
cold front comes through, accompanied by another round of
showers and thunderstorms later in the day. There will be a late
afternoon/evening strong wind threat mainly over the NW as the
upper trough drops over the region with a potent shortwave on
the leading edge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As front moves away and northwest flow takes over under the
trough, cooler and drier air will move in. But low risk of
isolated showers will persist into late week with cold pool
aloft keeping just enough instability overhead.

Weekend looking pretty quiet with surface high pressure and some
ridging working into the upper flow, then flow becomes more
westerly for next week with a an approaching weak frontal
system bringing increased risk for showers/tstms.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Areas of low stratus clouds and fog aided by overnight
convection will persist through about 13-14Z. VFR is expected
from mid-morning into early afternoon. Similar to Tuesday,
showers and thunderstorms are likely to develop this afternoon,
with restrictions expected.

Light winds early today will become W-SW at 5-10 kt. The
exception to this is in the Susquehanna Valley (KPIT, KMDT, and
KLNS terminals), where S-SE winds are foreseen on Wednesday.

.Outlook...

Thu...Mainly VFR, but a chance of showers and storms across the
northwest.

Fri-Sun...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir/Tyburski
SHORT TERM...Dangelo
LONG TERM...Ceru/RXR
AVIATION...Jurewicz/Gartner
Hazardous weather outlook, Aug 7, 4:32 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
532 AM EDT Wed Aug 7 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
080945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
532 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with heavy rain, gusty winds and
small hail are possible on Thursday afternoon and evening. Otherwise,
the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-056>059-063>066-080945-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
532 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with heavy rain, gusty winds and
small hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with heavy rain, gusty winds and
small hail are possible on Thursday afternoon and evening. Otherwise,
the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 7, 12:08 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
108 PM EDT Wed Aug 7 2019

PAZ057-059-071745-
Lebanon PA-Dauphin PA-
108 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 145 PM EDT...

At 107 PM EDT, Doppler radar indicated a strong thunderstorm over
Valley View, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Hershey, Palmyra, Linglestown, Annville, Hummelstown, Paxtonia,
Rutherford, Skyline View, Campbelltown, Harper Tavern, Fort
Indiantown Gap, Penn National Race Course, Ono, Penn State College Of
Medicine and Hershey Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4021 7671 4032 7679 4048 7658 4036 7646
TIME...MOT...LOC 1707Z 240DEG 20KT 4031 7664

RXR
Special weather statement, Aug 7, 12:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
126 PM EDT Wed Aug 7 2019

PAZ058-059-071800-
Lebanon PA-Schuylkill PA-
126 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND LEBANON
COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar indicated a strong thunderstorm over
Lickdale, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Pine Grove, Tremont, Fredericksburg, Donaldson, Lickdale, Fort
Indiantown Gap, Jonestown, Ravine, Newtown and Summit Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 7626 4052 7634 4049 7644 4042 7631
      4036 7646 4048 7658 4068 7636 4054 7618
TIME...MOT...LOC 1726Z 228DEG 20KT 4042 7650

Banghoff

The radar

The State College radar (KCCX), 144 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lebanon

When
August 7, 12:45 PM EST
Where
Lebanon County, 2.21 mi ESE of Jonestown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.410, -76.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Swatara Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848282.